Virginia, 2024

Hail in Virginia, March 31, 2024

March 31, 2024 · NWS RNK · 1 event in 1 county or zone

A warm front draped along central West Virginia and central Virginia provided the focus for a few thunderstorms to develop during the late afternoon. One of these storms became severe and produced large hail in Rockbridge County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front draped along central West Virginia and central Virginia provided the focus for a few thunderstorms to develop during the late afternoon. One of these storms became severe and produced large hail in Rockbridge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 31, 1:07 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 31, 1:07 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
207 PM EDT Sun Mar 31 2024

.SYNOPSIS...
A frontal boundary will remain in the area, helping to keep
scattered showers and thunderstorms chances through midweek.
Widespread rain looks most likely Tuesday into Wednesday. Rain
and snow showers will linger over the mountains Wednesday night
possibly through Friday. We remain well above normal for
temperatures through Tuesday, with cooler weather the latter
half of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 2 PM EDT Sunday...

Key Messages:

1. Low confidence in thunderstorm development this afternoon.

2. Greater chance for isolated strong to severe thunderstorms
Monday afternoon into evening.

Convective activity tracking ESEWD near and along a frontal
boundary slowly sagging southward has been overall lackluster
and has even lost most lightning activity as it crosses the
Appalachians. That being said, there is an axis of some
increased instability and there still remains an isolated threat
for some strong to severe development with decent deep layer
shear and cool thermal profile aloft. The northern half of the
CWA has largely been under a rather thick stratocu deck and with
a bit more stratiform precip currently tracking across from the
decaying previous approaching convection, the upstream
environment isn't the greatest for redevelopment.

Should see a lull in precip for this evening into overnight,
then Monday looks to have a bit greater destabilization with
still decent deep bulk shear near 50-70 kts. HRRR neural network
probs are also greater so am weighing in on the isolated strong
to severe threat higher Monday. SPC has most of the CWA in a Day
2 Marginal Risk as well. Max temps Monday afternoon mainly nudging
up a few degrees higher than today so expect generally near 80
in the Piedmont and low to mid 70s in the mountains.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
... As of 130 PM EDT Sunday...

Key Messages:

1. Thunderstorms expected, with some possibly severe, late Tuesday
into Tuesday night.

2. High confidence for above normal temperatures, with minimum
temperatures Tuesday morning near or above record high values.

3. Gusty winds, upslope snow showers Wednesday into Wednesday night.

The deterministic medium range models are in good agreement that
upper level heights rise in advance of an anomalously deep upper level
and leading shortwave trof.

A cluster of showers and storms may be ongoing at the start of
Tuesday in the northern portions of our area as a strong low level
jet advects higher theta-e air over a nearly east-west oriented
stationary front expected to be positioned north of I-64. The track
of this complex of storms and amount of debris clouds will have a
significant influence on highs Tuesday. With most indicators,
including the ECMWF extreme forecast index for QPF, showing the axis
of heaviest rain falling north of our area, leaned toward the warmer
MET temperatures for highs on Tuesday, especially in the southern
portion of our region.

During the rest of the day on Tuesday, forecast soundings agree that
a fairly robust cap will be place, and lowered POPS from mid morning
to late afternoon. Winds should be brisk, especially across those
favored locations for strong southwest winds (Mercer/Tazewell
counties, where the GEFS shows 30-40% chance of gust reaching or
exceeding 40 MPH). After 21Z, better upper dynamics and the approach
of a cold front from the west should allow storms to enter the
western part of our forecast area. While the best combination of
instability and shear will be just to our west, there should easily
be enough forcing to allow storms to move into our area with a few
possibility severe, with damaging winds the main hazard.

As the front sweeps through early Wednesday morning, the best
instability and deepest moisture will be shunted east of our area by
12Z Wednesday, but expect scattered showers and some mountain snow
showers to linger Wednesday in advance of a deep upper level low.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
...As of 120 PM EDT Sunday...

Key Messages:

1. Confidence remains high for gusty winds and below normal
temperatures late this week.

2. Accumulating upslope snow showers possible Wednesday into
potentially Friday.

An anomalously deep upper level low should continue to influence our
weather through the long term period with an omega block pattern
expected to be in place. This will keep temperatures below normal
and bring a prolonged period of upslope snow showers, with the GEFS
showing greater than a 90% chance of 3" or more of snow along the
western slopes of West Virginia through at least Friday.

In the wake of the upper level trof axis sweeping through early
Thursday, impressive pressure rises and a deep mixing layer should
bring strong winds that forecast soundings suggest could exceed
advisory criteria, or stronger for the southern Blue Ridge. Will
continue to highlight this hazard in the HWO.

Leaned toward the cooler guidance for temperatures during this
period and confidence is high these values will be blow normal with
perhaps some moderation by Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 155 PM EDT Sunday...

Some showers and possible TSRA look to impact most sites this
afternoon except KDAN. This could bring reduced cigs/VSBYs near
MVFR and VRB gusts. Otherwise some cigs near 4-7 kft, then
overnight lower cigs near LIFR/IFR for KLYH, KROA, and possibly
KDAN. Precip chances increase during the day Monday with a bit
greater chance for showers and thunderstorms. Winds generally
west to SW today 8-12 kts gusting 16-20 kts, then decreasing
overnight and possibly light and VRB. Monday winds look to be
west to SW again with similar daytime magnitudes. Monday night
could have similar lowered cigs as well with continued shower
and thunderstorm chances.

EXTENDED AVIATION OUTLOOK...

Continued sub-VFR with showers and thunderstorms Tuesday and
Wednesday. Southwest winds will be gusty ahead of the front
Tuesday with even stronger northwest winds behind the system
Wednesday to Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...AB
SHORT TERM...PH
LONG TERM...PH
AVIATION...SH/AB
Hazardous weather outlook, Mar 31, 1:32 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
232 PM EDT Sun Mar 31 2024

VAZ007-019-020-WVZ042>044-507-508-011845-
Tazewell-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
232 PM EDT Sun Mar 31 2024

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather for much of the area
this afternoon. Gusty winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms Monday into Monday
night.

There is a slight risk of severe thunderstorms Tuesday into Tuesday
night.

Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ009>014-016>018-022>024-032>035-043>047-058-059-011845-
Rockingham-Caswell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
232 PM EDT Sun Mar 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather for much of the area
this afternoon. Gusty winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms for much of the area
Monday and Monday night and Tuesday into Tuesday night.

Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ015-011845-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Grayson-
232 PM EDT Sun Mar 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe thunderstorms for much of the area
Tuesday into Tuesday night.

Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 31, 3:47 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT Sun Mar 31 2024

VAZ035-312100-
Amherst-
447 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...

At 446 PM EDT, a strong thunderstorm was located over Alto, or near
Forks Of Buffalo, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clifford...
Lowesville...
Alto...
and Piney River.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3780 7912 3778 7911 3779 7909 3778 7907
      3772 7907 3770 7903 3771 7902 3770 7899
      3763 7902 3774 7926 3781 7922 3779 7921
      3779 7920 3781 7915
TIME...MOT...LOC 2046Z 292DEG 44KT 3777 7920

DS
Special weather statement, Mar 31, 4:00 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EDT Sun Mar 31 2024

VAZ024-312115-
Rockbridge-
500 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROCKBRIDGE COUNTY AND THE NORTHEASTERN CITY OF BUENA VISTA...

At 500 PM EDT, a strong thunderstorm was located near Rockbridge
Baths, moving east at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
and Fairfield.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3789 7920 3781 7923 3779 7926 3779 7927
      3773 7931 3783 7955 3793 7949
TIME...MOT...LOC 2100Z 289DEG 47KT 3785 7945

DS
Special weather statement, Mar 31, 4:15 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT Sun Mar 31 2024

VAZ024-035-312130-
Amherst-Rockbridge-
515 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ROCKBRIDGE AND NORTH CENTRAL AMHERST COUNTIES...

At 515 PM EDT, a strong thunderstorm was located over Cornwall, or
near Buena Vista, moving east at 50 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Buena Vista...
Alto...
Cornwall...
Oronoco...
and Lowesville.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 7916 3782 7916 3780 7917 3781 7914
      3778 7911 3779 7909 3777 7907 3772 7907
      3767 7911 3777 7938 3788 7928
TIME...MOT...LOC 2115Z 288DEG 45KT 3779 7927

DS
Special weather statement, Mar 31, 4:16 PM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
516 PM EDT Sun Mar 31 2024

VAZ020-312130-
Bath-
516 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...

At 516 PM EDT, a strong thunderstorm was located near Warm Springs,
moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hot Springs...
Warm Springs...
and Bacova Junction.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3806 7995 3811 7983 3804 7956 3792 7970
TIME...MOT...LOC 2116Z 288DEG 45KT 3807 7984

DS
Special weather statement, Mar 31, 4:29 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
529 PM EDT Sun Mar 31 2024

VAZ035-312145-
Amherst-
529 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...

At 529 PM EDT, a strong thunderstorm was located over Lowesville, or
near Clifford, moving east at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lowesville...
and Piney River.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 7907 3772 7907 3770 7903 3771 7902
      3770 7901 3770 7899 3768 7898 3768 7897
      3767 7897 3765 7896 3772 7914 3779 7911
      3779 7909
TIME...MOT...LOC 2129Z 289DEG 45KT 3773 7907

DS
Special weather statement, Mar 31, 4:57 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Sun Mar 31 2024

VAZ047-312215-
Buckingham-
557 PM EDT Sun Mar 31 2024

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKINGHAM COUNTY...

At 556 PM EDT, a strong thunderstorm was located over Wingina, or 10
miles northwest of Buckingham, moving east at 50 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Wingina...
Gold Hill...
and Centenary.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3743 7840 3759 7881 3764 7879 3763 7874
      3764 7871 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3770 7865 3773 7864
      3764 7825
TIME...MOT...LOC 2156Z 290DEG 42KT 3765 7870

DS

The radar

The Roanoke radar (KFCX), 129 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockbridge

When
March 31, 4:58 PM EST
Where
Rockbridge County, 0.53 mi N of Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
37.888, -79.301

Hail up to the size of quarters fell along the 700 block of Sterrett Road in Fairfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161036.